Sabril (vigabatrin) Disease Interactions
There are 4 disease interactions with Sabril (vigabatrin):
Vigabatrin (Includes Sabril) ↔ vision loss
Severe Potential Hazard, Moderate plausibility. Applies to: Visual Defect/Disturbance
Vigabatrin causes permanent bilateral concentric visual field constriction. The onset of vision loss from vigabatrin is unpredictable, and can occur within weeks of starting treatment or sooner, or at any time after starting treatment, even after months or years. The risk of vision loss increases with increasing dose and cumulative exposure, but there is no dose or exposure known to be free of risk of vision loss. Because of the risk of vision loss, and because, when it is effective, vigabatrin provides an observable symptomatic benefit, patient response and continued need for treatment should be periodically assessed. If the need clearly outweighs the risk, caution should be exercised when using vigabatrin therapy in patients with, or at high risk of, other types of irreversible vision loss. Vigabatrin should not be used in patients that are being treated for retinopathy or glaucoma.
Antiepileptics (Includes Sabril) ↔ suicidal tendency
Moderate Potential Hazard, Moderate plausibility. Applies to: Depression, Psychosis
Antiepileptic drugs (AEDs) have been associated with an increased risk of suicidal thoughts or behavior in patients taking these drugs for any indication. Pooled analyses of 199 placebo-controlled clinical studies involving the use of 11 different AEDs across multiple indications in either monotherapy or adjunctive therapy for a median treatment duration of 12 weeks (up to a maximum of 24 weeks) showed that patients receiving AEDs had approximately twice the risk of suicidal thinking or behavior compared to patients receiving placebo. The estimated rate of suicidal behavior or ideation among 27,863 AED-treated patients was 0.43%, compared to 0.24% for 16,029 placebo-treated patients, representing an increase of approximately one case for every 530 patients treated. There were four suicides in AED-treated patients and none in placebo-treated patients, although the number is too small to establish any causal relationship. The increased risk of suicidal thoughts or behavior was observed as early as one week after starting AEDs and persisted for the duration of treatment assessed. The risk did not vary substantially by age (5 to 100 years) in the clinical trials analyzed. Therapy with AEDs should be administered cautiously in patients with depression or other psychiatric disorders. The risk of suicidal thoughts and behavior should be carefully assessed against the risk of untreated illness, bearing in mind that epilepsy and many other conditions for which AEDs are prescribed are themselves associated with morbidity and mortality and an increased risk of suicidal thoughts and behavior. Patients, caregivers, and families should be alert to the emergence or worsening of signs and symptoms of depression, any unusual changes in mood or behavior, or the emergence of suicidal thoughts or behavior. For clinically significant or persistent symptoms, a dosage reduction or treatment withdrawal should be considered. If patients have symptoms of suicidal ideation or behavior, treatment should be discontinued.
Vigabatrin (Includes Sabril) ↔ neurotoxicity
Moderate Potential Hazard, Moderate plausibility. Applies to: CNS Disorder
Vigabatrin has produced pathological changes in the brains of rats and long-term neurobehavioral abnormalities (convulsions, neuromotor impairment, learning deficits) were also observed. In humans, abnormal MRI signal changes characterized by increased T2 signal and restricted diffusion in a symmetric pattern involving the thalamus, basal ganglia, brain stem, and cerebellum have been observed in some infants treated for infantile spasms (IS) with vigabatrin. Studies of the effects of vigabatrin on MRI and changes in visual and somatosensory evoked potentials (EP) in adult epilepsy patients have not been clearly defined.
Vigabatrin (Includes Sabril) ↔ peripheral neuropathy
Moderate Potential Hazard, Moderate plausibility. Applies to: Peripheral Neuropathy
Vigabatrin causes symptoms of peripheral neuropathy in adults. There is insufficient evidence to determine if development of these signs and symptoms were related to duration of vigabatrin treatment, cumulative dose, or if the findings of peripheral neuropathy were completely reversible upon discontinuation of vigabatrin. Therapy with vigabatrin should be administered cautiously in patients with peripheral neuropathy.
Sabril (vigabatrin) drug interactions
There are 627 drug interactions with Sabril (vigabatrin)
Sabril (vigabatrin) alcohol/food interactions
There is 1 alcohol/food interaction with Sabril (vigabatrin)
More about Sabril (vigabatrin)
- Sabril Side Effects
- During Pregnancy or Breastfeeding
- Dosage Information
- Drug Images
- Drug Interactions
- Pricing & Coupons
- En Español
- Generic Availability
- Drug class: gamma-aminobutyric acid analogs
Related treatment guides
Drug Interaction Classification
|Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.